Release Date: January 13, 2020
BUFFALO, N.Y. — A University at Buffalo epidemiologist and two graduates of UB’s epidemiology PhD program contributed to a significant Centers for Disease Control and Prevention report published in the New England Journal of Medicine that links vitamin E acetate as an e-cigarette additive to the outbreak of e-cigarette, or vaping, product-use associated lung injury (EVALI) cases.
The cases largely involved users who were vaping tetrahydrocannabinol, one of the main compounds found in cannabis.
The report was published in the New England Journal of Medicine on Dec. 20. As of Dec. 31, the CDC reported that 2,561 people across all 50 states — plus the District of Columbia, Puerto Rico and the U.S. Virgin Islands — have been hospitalized for vaping-related illnesses, and that 55 people have died from these serious lung ailments. The CDC is continuing to investigate deaths that may be related to EVALI.
Jo L. Freudenheim, PhD, chair of epidemiology and environmental health in UB’s School of Public Health and Health Professions, is a co-author on the paper as a member of the Lung Injury Response Laboratory Working Group, as is Ted Brasky, who received both his bachelor’s and doctoral degrees at UB and is now an assistant professor of internal medicine at The Ohio State University Comprehensive Cancer Center.
Brian King is a co-author on the main list of contributors to the paper. King received his master’s and PhD in epidemiology at UB and is now deputy director for research translation in the CDC’s Office on Smoking and Health.
“Understanding the origin of this outbreak of e-cigarette-related lung disease is of critical public health importance. We were very pleased that both faculty and alumni from UB contributed to a manuscript of this impact,” Freudenheim said.
The paper provides evidence that vitamin E acetate, frequently used as an additive in e-cigarettes, is present in the lungs of those with EVALI but not healthy individuals.
Bronchoalveolar-lavage fluid (BAL) was collected from 51 patients with EVALI and 99 healthy participants. Vitamin E acetate was identified in BAL fluid obtained from 48 of the 51 case patients, and in none from the healthy group.
In addition, in case patients for whom data was available, 47 of 50 had detectable tetrahydrocannabinol (THC) or its metabolites in BAL fluid or had reported vaping THC products in the 90 days before the onset of illness. Nicotine or its metabolites were detected in 30 of 47 of the case patients.
In the paper, researchers note that vitamin E acetate is commonly used as a dietary supplement and in skin creams, and that these uses generally do not have adverse health effects.
However, while little is known about the safety of inhaling vitamin E acetate, there are plausible explanations for adverse lung effects including as an irritant and/or negative respiratory effects.
David J. Hill
Director of News Content
Public Health, Architecture, Urban and Regional Planning, Sustainability